Severe neutropenia in a breastfed infant
Tijdschriftbijdrage - Tijdschriftartikel
Neonatal neutropenia is regularly seen with variable etiology. We describe a breastfed infant with maternal medication use as a probable cause of neonatal neutropenia. An 8 days old exclusively breastfed female infant of Arab-Berber descent was referred to our hospital because of an infection of the umbilicus. Complete blood count showed a picture of severe isolated neutropenia. After initiating intravenous antibiotic treatment, the infection quickly resolved, but the isolated neutropenia persisted. Bone marrow aspiration indicated severe congenital neutropenia. The mother was known to have Crohn's disease, treated with methylprednisolone and adalimumab up to 3 months before delivery, and latent tuberculosis, for which she used isoniazid postnatally. Breast-feeding was terminated and filgrastim was started, with an increase of the neutrophilic count. After several weeks, filgrastim could be terminated. Bone marrow and complete blood count were repeated and were completely normal. This case report describes a very young breastfed female infant with severe neutropenia, causing an infection, in which maternal adalimumab use could not be excluded as a possible cause. Maternal isoniazid use is highly unlikely.